Alert archive / Missouri / Dense Fog Advisories in 2021
Dense Fog Advisory 8, NWS St. Louis, MO
NWS St. Louis, MO issued this dense fog advisory at Oct 6, 2021, 8:36 PM CDT for 16 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It took effect at Oct 7, 2021, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2021, 8:36 PM CDT (01:36 UTC)
- In effect from
- Oct 7, 2021, 1:00 AM CDT
- Expired
- Oct 7, 2021, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS St. Louis, MO
Counties Adams County, IL, Brown County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Gasconade County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998 WWUS73 KLSX 070136 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 836 PM CDT Wed Oct 6 2021 ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-059-072-071400- /O.NEW.KLSX.FG.Y.0008.211007T0600Z-211007T1400Z/ Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO- Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Gasconade MO-Crawford MO- Including the cities of Mount Sterling, Columbia, Quincy, Pittsfield, Mexico, Bowling Green, Jefferson City, Hannibal, and Fulton 836 PM CDT Wed Oct 6 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of west central Illinois and portions of central and northeast Missouri. * WHEN...From 1 AM to 9 AM CDT Thursday. * IMPACTS...Low visibility could make driving conditions hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ GKS
2 follow-up statements
202 WWUS73 KLSX 071120 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 620 AM CDT Thu Oct 7 2021 ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-059-072-071400- /O.CON.KLSX.FG.Y.0008.000000T0000Z-211007T1400Z/ Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO- Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Gasconade MO-Crawford MO- Including the cities of Mount Sterling, Columbia, Quincy, Pittsfield, Mexico, Bowling Green, Jefferson City, Hannibal, and Fulton 620 AM CDT Thu Oct 7 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Portions of west central Illinois. portions of central, east central, and northeast Missouri. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Low visibility could make driving conditions hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ BSH
843 WWUS73 KLSX 071354 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 854 AM CDT Thu Oct 7 2021 ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-059-072-071500- /O.EXP.KLSX.FG.Y.0008.000000T0000Z-211007T1400Z/ Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO- Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Gasconade MO-Crawford MO- Including the cities of Mount Sterling, Columbia, Quincy, Pittsfield, Mexico, Bowling Green, Jefferson City, Hannibal, and Fulton 854 AM CDT Thu Oct 7 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... The threat has ended as visibilities continue to gradually improve as the fog slowly dissipates this morning. $$ Byrd
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this dense fog advisory went out at Oct 6, 6:02 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 6, 6:02 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
602 PM CDT Wed Oct 6 2021
.SHORT TERM... (Through Late Thursday Night)
Issued at 231 PM CDT Wed Oct 6 2021
A closed mid/upper level low is evident on early afternoon satellite
imagery over far southern Missouri. This feature has helped yield
scattered showers and a few rumbles of thunder so far today. This
activity should diminish at least somewhat in coverage this evening
as daytime instability wanes. However, the expectation is for
isolated showers/storms to percolate throughout the night due to the
presence of the mid/upper level low in east-central Missouri and
weak low-level moisture convergence.
Similar to today, an uptick in precipitation coverage and a greater
chance of thunder/lightning is forecast for Thursday afternoon. The
best chance of showers/storms remains along/east of the Mississippi
River or downstream of the slow-moving mid/upper level low. By late
evening, the threat for showers/storms should diminish as the low
moves across the Mississippi River and any remaining activity
dissipates with nocturnal stabilization.
Temperature wise, only subtle changes are forecast through the
period because of the stagnant air mass remaining in place. Lows
tonight are forecast to be similar to this morning, largely in the
low 60s. Tomorrow's forecast highs were cooled about 1-2 degrees
from the previous forecast due to a few reasons including: 1)
slightly slower exit of the mid/upper level closed low and 2) broken-
overcast low cloud cover expected most if not all day. This factors
should result in readings topping out in the mid 70s for most
locations. Slightly cooler temperatures are forecast Thursday night
due to the expectation of at least decreasing cloudiness west of the
Mississippi River. Exactly how cool will depend on how quickly cloud
cover actually does decrease, but odds favor a range from the mid
50s in western sections of the forecast area to the low 60s
along/east of the Mississippi River.
Gosselin
.LONG TERM... (Friday through Next Wednesday)
Issued at 231 PM CDT Wed Oct 6 2021
(Friday - Sunday)
Anomalously warm weather is still on track beginning this Friday.
This is expected to occur as mid/upper level heights quickly climb
with the approach of a ridge axis and strong low-level warm air
advection. By late Saturday afternoon, 850-hPa temperatures are
forecast to be in the +18-22C range, or well above the 99th
percentile. In other words, not only will it be very warm during
this period (15-25 degrees above normal), but several records may be
in jeopardy. Please see the CLIMO section for more details below.
After one last day with temperatures at least close to normal on
Thursday, most areas on Friday should reach the low to mid 80s.
There hasn't been much change to Saturday's forecast, with values
ranging from the mid 80s to near 90 degrees. Sunday's forecast has
come a bit less murky compared to 24 hours ago. There is growing
consensus for a slower approach of a secondary shortwave trough out
of the Rockies and its associated cold front. As a result,
confidence is increasing that cloud cover and/or precipitation
associated with this frontal passage will not impact Sunday's high
temperatures. As a result, boosted these several degrees areawide
compared to the previous forecast. While 850-hPa temperatures are
not as warm Sunday afternoon (+16-20C), soundings suggest we mix
well above 850 hPa. This deeper mixing combined with more veered
surface winds (more of a southwest or even west/southwest component)
suggests highs as warm as Saturday, and potentially even warmer in
some areas. More specifically, downwind of the Ozark Plateau
including parts of east-central and southeast Missouri may be a
touch warmer. Most areas should be in the mid to upper 80s, but some
low 90s are possible in the aforementioned locations, which includes
metropolitan St. Louis.
(Sunday Night - Next Wednesday)
Model spread is slowly decreasing with respect to the evolution of a
secondary shortwave trough alluded to in the paragraph above.
However, details are important, specifically with respect to
timing/strength/track. Model guidance has shifted however to a
slower, more amplified system as evidenced by a majority of GEFS/EPS
members. This delays the associated cold frontal passage and
precipitation chances, as well as yields warmer temperatures on
Monday ahead of the front. We will also have to keep an eye on the
potential at least for strong to severe thunderstorms Monday
afternoon/evening. The synoptic setup looks favorable somewhere
across the Mississippi Valley with a strong shortwave trough moving
through, strong shear equatorward of this feature, and a moist air
mass in place.
There still likely will be a somewhat "cooler" day with dry weather
favored on Tuesday as shortwave ridging moves in behind the
departing shortwave trough. Further west, a very strong trough is
forecast to dig into southwest. At some point, this feature will
eject out toward the Plains states, but the details are very
uncertain at this time. This feature should eventually bring us
another chance of showers and thunderstorms with a cold frontal
passage, but odds favor a bit later in the week. Ahead of this
front, well-above normal temperatures should continue to persist.
Gosselin
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 457 PM CDT Wed Oct 6 2021
Surface ridge extends from MI southwest into northern MO with a
weak low over south central MO. A slow moving upper level
disturbance will bring a continued threat for scattered showers
and isolated storms, mainly during the afternoon with diurnal
instability. The coverage of showers should lessen this evening,
then increase again Thursday afternoon. Stratus clouds and fog
will redevelop late tonight and early Thursday morning with mainly
MVFR conditions in the St Louis metro area and IFR conditions in
UIN, COU and JEF late tonight and early Thursday morning. VFR
conditions will return Thursday afternoon outside of the
showers/storms. Weak east-northeast winds will become more
southeasterly on Thursday.
SPECIFICS FOR KSTL: Surface ridge extends from MI southwest into
northern MO with a weak low over south central MO. A slow moving
upper level disturbance will bring a continued threat for
scattered showers and isolated storms, mainly during the afternoon
with diurnal instability. The coverage of showers should lessen
this evening, then increase again Thursday afternoon. Stratus
clouds and fog will redevelop late tonight and early Thursday
morning with MVFR conditions expected Thursday morning. VFR
conditions will return Thursday afternoon outside of the
showers/storms. Weak east-northeast winds will become south-
southeasterly on Thursday.
GKS
&&
.CLIMATE...
Issued at 231 PM CDT Wed Oct 6 2021
Record high temperatures in jeopardy this weekend...
October 9 October 10
KSTL 89 (1938) 92 (1963)
KCOU 91 (1893) 92 (1963)
KUIN 89 (1938) 89 (1963)
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSXHazardous weather outlook, Oct 6, 2:36 PM CDT, 6 hours before
Hazardous Weather Outlook National Weather Service Saint Louis MO 236 PM CDT Wed Oct 6 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071945- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 236 PM CDT Wed Oct 6 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible tonight across the area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms across portions of the region Thursday and again Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Gosselin
Nearby
Dense Fog Advisories in Missouri, 2021Dense Fog Advisories in Illinois, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.